MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION
Model Number G56537
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/24/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the wire guide from a wayne pneumothorax tray separated during placement of a chest tube for a patient in the emergency department.An attempt to surgically remove the wire was unsuccessful; a small portion of the wire remains in the patient.No other adverse effects were reported for this event.The facility is investigating the incident and has requested magnetic resonance imaging (mri) information.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E3 - occupation: director.G4 ¿ pma/510(k) #: exempt.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received.The device was required to treat a pneumothorax.It was confirmed that initially there were no difficulties advancing the wire guide.The patient started moving after partial advancement of the wire, so the advancement was paused.After the patient moved, the physician attempted to resume advancing the wire.However, it could no longer advance.An immediate attempt to remove the wire was made, and a significant amount of the wire was withdrawn.Then there was considerable resistance, and the wire could no longer advance or withdraw.At this point, the needle was removed and the wire broke.It was confirmed that the wire was manipulated or withdrawn through the needle.The patient did not have tortuous anatomy.
 
Additional Manufacturer Narrative
Correction: d4-model#.Investigation ¿ evaluation: it was reported that the wire guide from a wayne pneumothorax tray separated during placement of a chest tube for a patient in the emergency department to treat a pneumothorax.It was confirmed that initially there were no difficulties advancing the wire guide.The patient started moving after partial advancement of the wire, so the advancement was paused.After the patient moved, the physician attempted to resume advancing the wire.However, it could no longer advance.An immediate attempt to remove the wire was made, and a significant amount of the wire was withdrawn.Then there was considerable resistance, and the wire could no longer advance or withdraw.At this point, the needle was removed and the wire broke.A small portion of the wire remains in the patient.No other adverse effects were reported for this event.The facility is investigated the incident with magnetic resonance imaging (mri) information.Reviews of the documentation, including the complaint history, device history record, quality control procedures, instructions for use (ifu), as well as visual inspection and dimensional verification of the returned product, were conducted during the investigation.Cook received one used wire guide for evaluation.A visual inspection of the wire found it to be stretched and elongated.The distal weld was not present.The outer diameter of the wire guide was measured and found to be within specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for the device found no relevant nonconformances that could have contributed to the reported failure mode.A search on the sub assembly lot found one related nonconformance which was scrapped.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling: the instructions for use (ifu) [c_t_waynemod_rev5] includes the following: ¿instructions for use¿ 3.Insert the introducer needle through the incision into the pleural cavity.4.When the needle tip enters the pleural cavity, introduce the flexible end of the wire guide into the needle 10-15 cm.5.Remove the needle, leaving wire guide in place¿ 8.Advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last sidehole.9.Remove the wire guide and catheter obturator.Attach cook chest drain valve in direction indicated by arrow on valve¿¿ evidence gathered upon review of dmr, product labeling, dhr, and device failure analysis, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, examination of the returned product, and the results of our investigation, cook has concluded that a failure to follow instructions contributed to the failure.It is possible that the wire was damaged by the sharp edge of the needle during manipulation and removal.Per the risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
WAYNE PNEUMOTHORAX TRAY
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19453825
Report Number1820334-2024-00753
Device Sequence Number15593144
Product Code JOL
UDI-Device Identifier00827002565371
UDI-Public(01)00827002565371(17)250818(10)15726114
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/18/2025
Device Model NumberG56537
Device Catalogue NumberC-UTPTY-1400-WAYNE-112497-IMH
Device Lot Number15726114
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 05/28/2024
Supplement Date Received by Manufacturer07/10/2024
10/08/2024
Initial Report FDA Received Date06/03/2024
Supplement Report FDA Received Date08/05/2024
10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown